Although not a great photo, this is a view of the sunrise as seen from many of our patient rooms. After spending a darkened night making sure patients are breathing, whispering around sleeping family members, using a flashlight to check name bands, and ruminating over the horrors and unfairness of cancer, its always a comforting yet bittersweet surprise when the sun starts to come up, and the world outside starts to brighten. As if to say, "Things won't always be this bad."
My patient this week was going through probable benzodiazepine withdrawal, which presents somewhat similarly to alcohol withdrawal. Which is not a pretty picture. She may have taken up to 90 clonazepam tablets over six days, which is about 5 times the maximum recommended dose. She was delirious, narcoleptic, agitated, anxious, noncommunicative, impulsive...well, all that and a bag of chips. Oof. I'm drained from those three days of making sure she didn't pull out her central line, reaccessing her implanted port when she did pull it out, keeping her hands away from her foley catheter, listening to her cry, and hoping she didn't have any more seizures. Also, three deaths over the past three days on our unit, although all during day shift.
Then this morning I couldn't fall asleep because I was having this strange shooting and intense lower back pain each time I tried to lay down, which was rather bothersome. I couldn't remember hurting myself while bending or turning or lifting a patient, although it's certainly possible. All I could think of was, "Pt c/o lumbosacral pain, rated 7/10, nonradiating, sudden onset. Relieved with ibuprofen 800mg PO and diphenhydramine 25 mg PO. Reassess pt comfort q8hrs."